Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 233, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2009, 9:40 PM CDT for 4 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2009, 9:40 PM CDT (02:40 UTC)
- Expired
- Aug 18, 2009, 10:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1096 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 190240 SVRDDC KSC083-135-145-165-190330- /O.NEW.KDDC.SV.W.0233.090819T0240Z-090819T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 940 PM CDT TUE AUG 18 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN RUSH COUNTY IN CENTRAL KANSAS. NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. HODGEMAN COUNTY IN SOUTHWEST KANSAS. SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS. * UNTIL 1030 PM CDT * AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 2 MILES NORTH OF NESS CITY TO 21 MILES WEST OF JETMORE...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... NESS CITY... BAZINE... ALEXANDER... HANSTON... GRAY... RURAL RESIDENCES OF HODGEMAN...NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR SOUTHWESTERN KANSAS. && LAT...LON 3850 9944 3795 9969 3809 10021 3852 9989 TIME...MOT...LOC 0240Z 306DEG 29KT 3847 9987 3806 10025 $$ FINCH
2 follow-up statements
000 WWUS53 KDDC 190305 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1005 PM CDT TUE AUG 18 2009 KSC083-135-145-165-190330- /O.CON.KDDC.SV.W.0233.000000T0000Z-090819T0330Z/ NESS KS-RUSH KS-PAWNEE KS-HODGEMAN KS- 1005 PM CDT TUE AUG 18 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR HODGEMAN...NORTHWESTERN PAWNEE...SOUTHWESTERN RUSH AND SOUTHEASTERN NESS COUNTIES... AT 1005 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF BAZINE TO 13 MILES SOUTHWEST OF JETMORE...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... BAZINE... HANSTON... GRAY... RURAL RESIDENCES OF HODGEMAN...NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR SOUTHWESTERN KANSAS. && LAT...LON 3850 9944 3795 9969 3809 10021 3852 9989 TIME...MOT...LOC 0305Z 306DEG 29KT 3835 9967 3794 10005 $$ FINCH
000 WWUS53 KDDC 190326 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1026 PM CDT TUE AUG 18 2009 KSC083-135-145-165-190336- /O.EXP.KDDC.SV.W.0233.000000T0000Z-090819T0330Z/ NESS KS-RUSH KS-PAWNEE KS-HODGEMAN KS- 1026 PM CDT TUE AUG 18 2009 ...THE SEVERE THUNDERSTORM WARNING FOR HODGEMAN...NORTHWESTERN PAWNEE...SOUTHWESTERN RUSH AND SOUTHEASTERN NESS COUNTIES EXPIRES AT 1030 PM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER HODGEMAN...NORTHWESTERN PAWNEE... SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES. LAT...LON 3850 9944 3795 9969 3809 10021 3852 9989 TIME...MOT...LOC 0326Z 306DEG 29KT 3825 9950 3784 9988 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:49 PM CDT, 6 hours 51 minutes earlier.
Area forecast discussion, Aug 18, 2:49 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 249 PM CDT TUE AUG 18 2009 .DISCUSSION... DAYS 1-2... ONE FINAL ROUND OF STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN IS EXPECTED TO IMPACT PORTIONS OF DDC FA TONIGHT...BEFORE A DRYING TREND SETS IN. QUESTIONS AGAIN CENTER AROUND HOW MUCH RAIN WILL FALL AND WHICH LOCATIONS WILL SEE THE MOST FROM TONIGHTS ACTIVITY. SURFACE ANALYSIS LATE THIS AFTERNOON SHOWED THAT LOWER 60S DEWPOINTS EXTENDED WEST TO FAR SOUTHEAST COLORADO. MUCH OF SOUTHWEST KANSAS REMAINED RATHER STABLE IN THE BOUNDARY LAYER GIVEN REMNANT CONVECTIVE CLOUD DEBRIS AROUND MOST OF THE DAY...HOWEVER INSOLATION WAS ON THE INCREASE WITH TEMPS RISING INTO THE MID TO UPPER 70S. SURFACE-BASED CAPE WILL CONTINUE TO INCREASE INTO THE LATE AFTERNOON/EARLY EVENING HOURS. WATER VAPOR LOOP SHOWED SHORT-WAVE TROUGH CENTERED OVER WESTERN COLORADO WITH GREATEST LIFT JUST TO ITS EAST ALONG I-25 CORRIDOR. THIS IS WHERE INITIAL THUNDERSTORM ACTIVITY HAD SPAWNED. GIVEN MOIST LOW LEVEL INFLOW AND OVERALL LOWER TROPOSPHERIC FRONTOGENESIS/RESPONSE...THIS ACTIVITY WILL EVOLVE INTO A WELL- ORGANIZED CLUSTER OF STORMS AS IT MOVES EAST TOWARD FAR SOUTHWEST KANSAS. THE ELKHART AND JOHNSON AREAS WILL START TO SEE IMPACTS BY AS EARLY AS 6PM CDT. GIVEN THE BUILD-UP OF SURFACE-BASED CAPE...SHOULD SEE SEVERE WX THREAT INTO FAR SOUTHWEST KANSAS WITH DAMAGING STRAIGHT LINE WINDS AND SOME LARGE HAIL BEING THE MAIN THREATS. LOW LEVEL WIND SHEAR, LOW LCL HEIGHTS, ETC. WOULD SUPPORT A TORNADO RISK, BUT BY THE TIME STORMS MAKE IT INTO FAR SOUTHWEST KANSAS...THERE SHOULD BE ENOUGH UPSCALE GROWTH AND COLD POOL ESTABLISHED WHICH WOULD LOWER THE TORNADO RISK. STRONG/SEVERE MCS WILL ROLL DUE EAST BETWEEN THE ARKANSAS RIVER AND THE OKLAHOMA PANHANDLE. HIGHEST POPS 70-80 WILL BE CONFINED IN THE AREAS OF THE ARK RIVER VALLEY SOUTH TO THE OKLAHOMA BORDER. WILL HOLD ON TO THE FLOOD WATCH FOR SOUTHEASTERN COUNTIES, BUT AM A BIT LESS CONFIDENT IN AN AREAL FLOOD THREAT. PORTIONS OF EASTERN PAWNEE, STAFFORD, NORTHERN PRATT COUNTIES RECEIVED 2 TO 2.75 INCHES OF RAIN DURING THE PAST 24 HOURS, SO THESE AREAS WILL NEED TO BE WATCHED CLOSEST, ESPECIALLY IF CORE OF THE MCS TRACKS A BIT FARTHER NORTH. BEST FORECAST, THOUGH, IS THAT HEAVIEST RAIN MAY ENCOMPASS KIOWA, COMANCHE, BARBER COUNTIES (CLOSER TO OKLAHOMA BORDER). THIS IS GOING TO BE THE LAST SIG PCPN EVENT FOR DDC FA WITH THIS LONGWAVE TROUGH...THE NEXT JET STREAK TO ROTATE THROUGH THE LONGWAVE TROUGH WILL DO SO NORTHEAST OF THE FORECAST AREA. SOME H7 FRONTOGENETIC FORCING WILL IMPACT NORTHERN SECTIONS OF THE FORECAST AREA LATE TOMORROW NIGHT INTO EARLY THURSDAY MORNING...AND WILL HAVE SOME 20 POPS UP NORTH FOR SOME SHOWERS AND ISOLATED THUNDER. SUBSTANTIAL COLD FRONT WILL MOVE THROUGH DURING THE OVERNIGHT HOURS LATE WEDNESDAY NIGHT...PROVING TO BE A MUCH COOLER DAY THURSDAY AFTER WARMING UP SLIGHTLY TOMORROW. -UMSCHEID DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING ACROSS THE GREAT BASIN REGION AND INTO THE WESTERN EDGE OF THE ROCKIES TO BEGIN THE PERIOD FRIDAY. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THIS UPPER LEVEL RIDGE MOVING EAST ACROSS THE ROCKIES SATURDAY AND INTO THE CENTRAL PLAINS BY EARLY NEXT WEEK. AS A RESULT, FAIRLY DRY AND TRANQUIL CONDITIONS CAN BE EXPECTED THROUGH THE END OF THE PERIOD. AS THE UPPER LEVEL RIDGE BUILDS INTO THE REGION, A GENERAL WARMING TREND CAN BE EXPECTED WITH TEMPERATURES CLIMBING BACK TO NEAR NORMAL GOING INTO NEXT WEEK. FOR FRIDAY, SURFACE HIGH PRESSURE WILL SINK SOUTH ACROSS EASTERN NEBRASKA AND INTO EASTERN KANSAS. THIS WILL INFLUENCE A NORTHEASTERLY FLOW ACROSS SOUTHWEST KANSAS WHICH WILL HELP TO KEEP TEMPERATURES JUST BELOW NORMAL TO BEGIN THE PERIOD. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM THE MID TEENS(C) ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 23C ALONG THE COLORADO BORDER. COMBINED WITH ANY CLOUDINESS PRESENT ON THE DECREASE, HIGHS MAINLY IN THE 80S(F) CAN BE EXPECTED FRIDAY WITH 90S(F) RETURNING DURING THE WEEKEND AND INTO EARLY NEXT WEEK AS LOW LEVEL SOUTHERLIES RETURN. PLAN TO RAISE HIGHS AT LEAST TWO TO THREE DEGREES CWA-WIDE WITH ONLY MINOR ADJUSTMENTS ELSEWHERE. && .AVIATION... A NEAR STATIONARY FRONTAL BOUNDARY EXTENDING FROM THE TEXAS PANHANDLE NORTHEAST INTO EASTERN KANSAS, WILL MOVE VERY LITTLE TONIGHT BEFORE BEGINNING TO SLOWLY LIFT NORTH ACROSS SOUTHWEST KANSAS WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE TONIGHT AND MOVE EAST ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS THROUGH THE MORNING HOURS WEDNESDAY. PERIODS OF MVFR/IFR CONDITIONS CAN BE EXPECTED IN THE VICINITY OF ALL TAF SITES OVERNIGHT IN ASSOCIATION WITH ANY POSSIBLE CONVECTION. VFR CONDITIONS WILL RETURN BY EARLY WEDNESDAY AFTERNOON. LIGHT SOUTHERLY WINDS WILL PREVAIL DURING MUCH OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 86 61 81 / 80 20 10 10 GCK 61 87 57 81 / 70 10 10 10 EHA 61 86 57 83 / 90 10 10 10 LBL 61 87 60 82 / 80 10 10 10 HYS 59 88 58 80 / 30 20 20 20 P28 67 91 67 82 / 90 30 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ065-066-079>081-089- 090. && FN25/32/32
Hazardous weather outlook, Aug 18, 3:18 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 318 PM CDT TUE AUG 18 2009 KSZ030-031-043>046-061>066-074>081-084>090-191200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 318 PM CDT TUE AUG 18 2009 /218 PM MDT TUE AUG 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BEGIN TO MOVE INTO FAR SOUTHWEST KANSAS EARLY THIS EVENING FROM EASTERN COLORADO. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE DURING THE EARLY TO MID EVENING HOURS WEST OF A HUGOTON TO ULYSSES LINE TO THE COLORADO BORDER. AS STORMS ORGANIZE INTO A LARGER CLUSTER, THE SEVERE WEATHER THREAT WILL LIKELY DIMINISH SOME...HOWEVER ISOLATED DAMAGING WIND GUSTS TO 60 MPH WILL BE POSSIBLE AS STORMS MOVE EAST DEEPER INTO SOUTHWEST KANSAS. VERY HEAVY RAIN WILL ALSO EXIST WITH THESE STORMS, AND A FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTH CENTRAL KANSAS AS STORMS IMPACT THESE AREAS LATE TONIGHT, MAINLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED EAST OF A MEADE TO GARDEN CITY LINE THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Aug 18, 7:36 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT TUE AUG 18 2009
KSZ043-061>063-190115-
FINNEY-HAMILTON-KEARNY-SCOTT-
736 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...
AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SYRACUSE. THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3826 10156 3826 10113 3838 10112 3830 10087
3806 10111 3799 10167 3819 10175
TIME...MOT...LOC 0036Z 180DEG 0KT 3793 10177
FINCHLocal storm report, Aug 18, 8:17 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT TUE AUG 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 11 N DEERFIELD 38.14N 101.13W
08/18/2009 E0.88 INCH KEARNY KS TRAINED SPOTTER
&&
RBURGSpecial weather statement, Aug 18, 8:22 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT TUE AUG 18 2009
KSZ043-044-062-063-190200-
FINNEY-KEARNY-LANE-SCOTT-
822 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ADVISORY FOR LANE...NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHEASTERN SCOTT COUNTIES...
AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FRIEND...MOVING NORTHEAST AT
25 MPH. OTHER STORMS WERE LOCATED 10 MILES EAST OF SHALLOWATER AND
21 MILES NORTHEAST OF GARDEN CITY.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3860 10053 3856 10026 3830 10027 3804 10098
3824 10113
TIME...MOT...LOC 0119Z 240DEG 23KT 3818 10101
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:36 PM CDT | Special Weather Statement | DDC | Kearny | 39 min |
| Aug 18, 8:22 PM CDT | Special Weather Statement | DDC | Lane | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.